So let's talk about serotonin syndrome.
It's rare but it is potentially life-threatening.
It's a hyperserotonergic medical condition. That is a mouthful.
Let's break that down to something that's a little easier.
MAOI inhibitors and serotonergic, that means they cause that serotonin-like response.
We're talking about SSRIs, MDMA,
or other phenylethylamines are likely to lead to a serotonin syndrome.
Remember, it doesn't happen very often but when it does, it could be life-threatening.
So serotonin syndrome can also occur if you take MAOIs
and you mix them or combine them with certain opioids like meperidine.
Now, I'm not a big fan of that drug anyway.
You may know it by Demerol because if you're on it for a longer period of time,
you can build up this toxic metabolite that puts you at risk for seizures.
So I'm not really a fan of this drug. Period
But you really don't wanna be on MAOI and be taking Demerol or meperidine.
Remember, Demerol's a trade name, meperidine is a generic name
because it increases the patient's risk for serotonin syndrome.
That's why it was the correct answer in our question.
So MAOIs may not be combined with other antidepressants.
So these guys don't play well with certain foods, they don't play well with certain opioids,
and they don't play well with other antidepressants, most notably, tricyclic antidepressants
because these two might result in a hypertensive crisis or serotonin syndrome.
So MAOIs don't play well with others. Why would we use them?
Well, it is one of our older drugs but for certain people,
remember we talked about how complex it is to treat depression,
so sometimes it comes down to it.
When the patient can be compliant and safe with the medication,
this is the one that works for them.
So that's why you need to be aware even though you won't see this as often in your practice
as you will with SSRIs and the other medications,
you need to be aware of the risks but sometimes it is a benefit
for the patient to be on this type of medication.